Page 1 of 2 12 LastLast
Results 1 to 15 of 24
  1. #1
    Registered User 52747's Avatar
    Join Date
    Aug 2005
    Posts
    32
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default WHY does Metformin cause upset stomachs ?

    Hi Guys

    Can anyone explain WHY Metformin causes an upset stomach ?

    Thanks :-)

  2. #2
    Mazarin
    Guest Mazarin's Avatar

    Default

    I can't answer that.... but hopefully someone might!

  3. #3
    Registered User Thicky's Avatar
    Join Date
    Jul 2006
    Location
    Trinidad
    Posts
    5
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Yes I would love to know as well

  4. #4
    I'm a MRS now! libchick's Avatar
    Join Date
    Mar 2006
    Posts
    891
    Thanks
    0
    Thanked 2 Times in 1 Post

    Default

    I've never had any problems with met (i use glucophage), but my endo told me yesterday that +- 10% of all people on met get the diarrhea side-effect. Guess i'm in the lucky 90% ~ but it sounds horrible!!

    I was able to find some info on met and on the ineternet, hope this helps ...

    "This medication very frequently causes diarrhea and sometimes nausea. You can try to decrease this problem by taking the medication only with meals. "
    http://www.psycheducation.org/hormon.../metformin.htm

    "Side effects from metformin include a change in taste, loss of appetite, nausea or vomiting, abdominal bloating or gas, diarrhea, or skin rash. These may occur during the first few weeks of taking the medication but are seldom long-lasting. Taking the medication with food and starting out with a low dose help reduce side effects. The dosage can be gradually increased as side effects diminish."
    http://www.diabetesnet.com/diabetes_.../metformin.php

    "Patients with diabetes are more likely to experience gastrointestinal symptoms, including heartburn, nausea, vomiting, constipation, fecal incontinence and abdominal pain.8 The diabetes patient is especially prone to diarrhea. In one study, a diarrhea prevalence of 3.7% was documented in a group of 861 patients attending a primary care diabetes clinic.9 Type 1 diabetics were more likely to experience a true diabetic diarrhea, while diarrhea in type 2 patients was most commonly caused by metformin"
    https://www.uspharmacist.com/oldform...article_id=624

    So maybe we're just more prone to it and the met makes it worse?
    Sophie
    Age: 30
    Married 2/12/2006 Hidden Content
    DX: April 2002
    Meds: Was on:Clomid, Provera, Menopur, Glucophage
    TTC'ing since: June '08
    Hidden Content
    ~I try to take one day at a time, but sometimes several days attack me at once~

  5. #5
    Mommy to Kenna and Zoey Headyfeady3's Avatar
    Join Date
    Apr 2006
    Location
    Oregon
    Posts
    3,696
    Thanks
    25
    Thanked 119 Times in 108 Posts

    Default

    I think that the reason that it causes the problems is cause we are training our body to use and not make alot of insilin. We used to make alot of it and now we are trying to stop that from happening. The problem is that the only way that our body can handle the job at first is for us to get rid of the foods that are high in suger. I know that it happens with almost any food and I also know that it subsides after awhile. I hope that helps.
    Heather
    Mckenna 5/6/09 6 lbs 8 ozs 18" long
    Zoey 10/8/10 8 lbs 3 ozs 20 " long
    Ava 4/4/12 7 lbs 15 ozs 22.5 " long



    Hidden Content
    Hidden Content

  6. #6
    Registered User MarsiJ's Avatar
    Join Date
    Jul 2006
    Location
    California
    Posts
    22
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hmmm. This subject has always had me wondering...

    For me, the "metgut" is worse with fatty foods, and high sugar foods. The less of those I have, the better off I am. Also, for some weird reason, lettuce isn't such a good thing either.

  7. #7
    Romantic Cyster sleepydumpling's Avatar
    Join Date
    Mar 2005
    Location
    Brisbane Australia
    Posts
    6,049
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    I believe it is the body getting rid of all the junky stuff it doesn't need, but unfortunately it gets rid of it in a rough manner!

  8. #8
    Google Junkie nobimbo's Avatar
    Join Date
    Jul 2003
    Location
    St. Louis, MO
    Posts
    3,391
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    I'm not sure, but it may have something to do with this fact: gastric emptying is slower with higher blood sugar, and faster with lower blood sugar. So if Met lowers our blood sugar, then the food moves more quickly through the stomach and may cause distress.

    Also, one of the actions of Met is to decrease glucose absorption in the stomach, so that may play into it.

    Linda
    dx pcos 1984, type II diabetes 2001, also hypertension
    Met 2000mg since 2001, started Glucophage XR 4/22/04, then switched to Met ER 6/04; also: multi, Vit. C, Vit. E, B12/folic acid combo, fish oil & borage oil combo, garlic capsules, cinnamon, Vitex, calcium with magnesium/zinc, biotin, CoQ10, selenium,iron
    Other meds: Verapamil and Altace(for blood pressure)
    Started laser hair removal 7/29/03, completed 3/04 (it works!)
    UAE for fibroid 3/24/03 and 3/16/04

  9. #9
    Registered User zlicius's Avatar
    Join Date
    Dec 2003
    Posts
    258
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    man alive, i forgot how bad "met gut" could be... I had been on met xr 2000 mg & clomid to get pregnant. stopped after it screwed w/ my BGL while breast feeding... now back on it after ballooning 10+ lbs after stopping breastfeeding. I made the huge mistake of having a salad today. Boy am I regretting that!
    Dx w/ PCOS 1/9/03, Met XR 2000mg, Clomid 100mg

    Mommy to: DS-9, DD-2, and angel baby lost at 12 weeks on 12/24/07

  10. #10
    Registered User Smile04's Avatar
    Join Date
    Jan 2005
    Location
    Chester, UK
    Posts
    126
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Ive been on met for about 4 years now and am still having the stomach upsets, Ive got an appointment in september with a new doctor so I'm going to ask then if I can try something instead of the met as I am fed up with it now!

  11. #11
    Happy Mommy beachlover's Avatar
    Join Date
    Dec 2005
    Posts
    1,127
    Thanks
    52
    Thanked 18 Times in 16 Posts

    Default

    Quote Originally Posted by MarsiJ
    Hmmm. This subject has always had me wondering...

    For me, the "metgut" is worse with fatty foods, and high sugar foods. The less of those I have, the better off I am. Also, for some weird reason, lettuce isn't such a good thing either.
    Same here! What is up with the lettuce problem? Here I am trying to be on a diet, which includes salads, which have lettuce, and I even get sick when I am trying to be good!

  12. #12
    Romantic Cyster sleepydumpling's Avatar
    Join Date
    Mar 2005
    Location
    Brisbane Australia
    Posts
    6,049
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    I can eat other greens like rocket, bok choy, spinach (including baby spinach) and some of the specialty lettuces but I just can't eat ice-berg or cos lettuce - it comes out like seaweed!

  13. #13
    Registered User Tryska's Avatar
    Join Date
    Jul 2006
    Posts
    10
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Quote Originally Posted by nobimbo
    Also, one of the actions of Met is to decrease glucose absorption in the stomach, so that may play into it.

    Linda

    so it's like Olestra - but with sugar instead of fat?

  14. #14
    Running & Biking Fool! christyz's Avatar
    Join Date
    Aug 2002
    Location
    SK, CANADA
    Posts
    9,492
    Thanks
    0
    Thanked 28 Times in 9 Posts

    Default

    I think LInda's remarks play into it.

    Have you ever noticed how some women get the runs on met right after eating high fat high or carb meal? My understanding of it is that the side effects on the drug are related to insulin spikes. It would explain too why my side effects stopped literally overnight after a year on the drug when I started eating to control my insulin.

    That's why diet is so huge on met.

    Hope it helps!
    Christy

    33 yrs, 1 precious hubby, 2 miracle kids, At Goal Wt for 4 yrs, Trygly's down 445 pts, Free Androgen down from 20 to 2, 3 half 'thons ran, 2 mtns hiked, 1 crazy run in the Rockies, 4 forest trail races, profiled in 2 magazines...1 woman determined to kick PCOS butt!

    Hidden Content
    Before & Aug 2007

    '08: Duathlon and another half?

  15. #15
    Proud Momma *Clarissa*'s Avatar
    Join Date
    May 2001
    Location
    Tennessee
    Posts
    4,661
    Thanks
    4
    Thanked 0 Times in 0 Posts

    Default

    Well I have been on Met for about 4 years. Off some for pregnancies. Everytime I go on it I have to work my way up to the correct amount by adding 500mg a week for 4 weeks.

    From research I have done in the past I do know that milk can cause stomach problems with Met. Also anything with a lot of carbs in it can too.

    Good luck!

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •